Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 3, NWS State College, PA

February 16, 2018Blair County, Huntingdon County, Pennsylvania

NWS State College, PA issued this river flood warning at Feb 16, 2018, 4:27 AM EST for Blair County, Huntingdon County, Pennsylvania. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Feb 16, 2018, 4:27 AM EST (09:27 UTC)
Expired
Feb 17, 2018, 2:31 AM EST
In force
22 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Blair County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 36 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Juniata River at Spruce Creek (SPKP1). The gauge peaked at 8.32 ft at Feb 16, 2018, 8:00 AM EST.

actionminormoderate4681002/1602/1702/18
Action stage
6 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01558000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

482 
WGUS41 KCTP 160927
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
427 AM EST Fri Feb 16 2018

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Little Juniata River At Spruce Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later this morning.

&&

PAC013-061-162127-
/O.NEW.KCTP.FL.W.0003.180216T0927Z-180217T0731Z/
/SPKP1.1.ER.180216T0911Z.180216T1800Z.180217T0131Z.NO/
427 AM EST Fri Feb 16 2018

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Little Juniata River At Spruce Creek
* until late tonight...Or until the warning is cancelled.
* At 3 AM Friday the stage was...7.8 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast with a crest this afternoon around 9.3 
  feet.
* At 10.0 feet...Homes are affected on both banks. Several roads are 
  also affected including Route 45.

&&

LAT...LON 4066 7818 4063 7812 4059 7803 4057 7811
      4059 7816 4064 7822             

$$
2 follow-up statements
010 
WGUS81 KCTP 161059
FLSCTP
Flood Statement 
National Weather Service State College PA
559 AM EST Fri Feb 16 2018

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Little Juniata River At Spruce Creek

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued by late this morning.

&&

PAC013-061-162258-
/O.EXT.KCTP.FL.W.0003.000000T0000Z-180217T0240Z/
/SPKP1.1.ER.180216T0906Z.180216T1400Z.180216T2040Z.NO/
559 AM EST Fri Feb 16 2018

The Flood Warning continues for
  The Little Juniata River At Spruce Creek.
* At 5 AM Friday the stage was 8.2 feet and rising.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* The river will crest near 9.0 feet by late this morning. The river 
  will fall below flood stage late this afternoon.
* At 10.0 feet...Homes are affected on both banks. Several roads are 
  also affected including Route 45.

&&

LAT...LON 4066 7818 4063 7812 4059 7803 4057 7811
      4059 7816 4064 7822             

$$
738 
WGUS81 KCTP 161719
FLSCTP
Flood Statement 
National Weather Service State College PA
1219 PM EST Fri Feb 16 2018

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Little Juniata River At Spruce Creek

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Aughwick Creek At Shirleysburg

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued {**** enter generic timing 
for next issuance of this product. i.e. "late this evening"*****}

&&

PAC061-170519-
/O.EXT.KCTP.FL.W.0004.000000T0000Z-180217T1100Z/
/SLYP1.1.ER.180216T1139Z.180216T1701Z.180217T0500Z.NO/
1219 PM EST Fri Feb 16 2018

The Flood Warning continues for
  The Aughwick Creek At Shirleysburg.
* At 12 PM Friday the stage was 10.6 feet and falling.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by mid afternoon.
* At 10.0 feet...Aughwick Creek at Shirleysburg exceeds its banks. 
  Several homes are affected.

&&

LAT...LON 4038 7789 4036 7782 4030 7783 4023 7788
      4025 7795 4032 7791             

$$

PAC013-061-161749-
/O.CAN.KCTP.FL.W.0003.000000T0000Z-180217T0240Z/
/SPKP1.1.ER.180216T0906Z.180216T1215Z.180216T1615Z.NO/
1219 PM EST Fri Feb 16 2018

The Flood Warning is cancelled for
  The Little Juniata River At Spruce Creek.
* At 12 PM Friday the stage was 8.0 feet and falling.
* The river fell below flood stage at 11 AM Friday.
* Flood stage is 8.0 feet.
* The river will continue falling to 3.7 feet by Sunday morning.
* At 8.0 feet...The left, or north bank overflows, affecting several 
  homes.

&&

LAT...LON 4066 7818 4063 7812 4059 7803 4057 7811
      4059 7816 4064 7822             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Feb 16, 2:10 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 16, 2:10 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
210 AM EST Fri Feb 16 2018

.SYNOPSIS...
A complex frontal system will move through the region overnight
and early Friday. Cooler and drier weather will move in for
Friday before a new frontal system brings more inclement
weather for late Saturday through early Sunday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Mesonet reports close to 2 inches of rain have fallen since last
evening from Southern Clearfield Co southward through the Laurel
Highlands. This area will continue to be the focus for the
heaviest rain early this morning, due to a plume of anomalous
PWATS ascending the high terrain of southwest Pa. Latest HRRR
supports up to an additional inch of rain over Cambria/Somerset
counties between 06Z-12Z. With rainfall in this area already
near FFG, have opted to issue a flood warning through dawn, with
a flood advisory downwind (east) of there into the south central
mountains.

Min temps tonight will be very mild and in the 50s in the SE,
but in the lower 30s in the far NW where an early morning cold
FROPA will send temps tumbling just before sunrise.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
Models indicate cold front will push SE through the region
early this morning. However, significantly drier/colder air
won't arrive until passage of a secondary cold front linked to
shortwave tracking across the Grt Lks. Model indicate this
boundary will reach the northwest counties by late am, the
central part of the forecast area by early afternoon and late
afternoon across the Lower Susq Valley. Will keep showers in the
forecast until passage of secondary cold front. Model soundings
and HREFV2 data indicates just enough cold air may arrive for a
brief change to snow showers over the Alleghenies before precip
shuts off. Don't expect any accums except perhaps a coating over
the highest ridges of Somerset Co.

After a mild morning, expect readings to fall during late
morning and afternoon under strong cold air advection. Arrival
of drier air is likely to bring clearing skies by late in the
day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Period starts off with high pressure moving quickly west to east
across the state. Weak and fast moving low pressure center is
forecast to develop over eastern NC Saturday afternoon, an move
to off the NJ coast overnight into Sunday morning. This could
bring a swath of 2-4 inches of snow to much of central counties
with a little less to the north and a little more to the south
and east. Of some concern is the air and ground temps at the
start of pcpn...this may limit accumulations til sfc temps can
cool off.

System clears out quickly for Sunday with a mild pattern
resuming next week with rounds of rain targeting the northwest
1/2 of the area. Temps will be back into the 50s and 60 or so by
Tues and remain mild into mid- week.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
TAFS updated.

Visibilities remain rather good...even with the rain.

Earlier discussion below.

00Z TAFS sent.

00Z TAFS close to earlier package. Main thing was to add more
detail later on Friday.

A moist southwest flow ascending the Allegheny Mountains will
result in persistent MVFR cigs at KBFD/KJST through dusk, This
will be followed by quickly lowering cigs spreading across the
region this evening, as an area of low pressure approaches from
the midwest and tracks across Pennsylvania tonight, resulting in
rain of varying intensity and deteriorating cigs/vsbys.

Cold front moving faster now...than what models had several
days ago.

Expect clearing from northwest to southeast later on Friday.
Some snow may occur on the back side of the cold front across
the northwest.

Outlook...

Sat and Sat night...Snow spreading northeast across the state
late Sat and continuing into early Sunday with widespread IFR
and LIFR restrictions.

Sun...Clearing.

Mon and Tuesday...Periods of Rain/low cigs possible, especially
NW Mtns.

&&

.HYDROLOGY...
PWATs climb to 30mm - nearly 5 standard deviations above
normal. Upslope and prolonged time of rain will result in 2-3
inches of rain in the Laurels and 1-2 inches across the middle
third of the area. The greatest threat for flooding exists in
the Laurels, but some minor problems may crop up in the central
mtns. At this point, not enough to worry about in the central
mtns for a flood watch. Much of the snow is melting, but the
pack is dense, now. 50 dewpoints and strong SW wind will help
melt quite a significant amount away today and tonight in the W.

Streamflows are already well above normal (>75th percentile) in
the southern half of PA right now. So, the rain will be
excessive, and flooding is almost likely in the Laurels. The WPC
outlook of a SLGT risk of excessive rainfall matches up nicely
with the area covered by the watch.

&&

.EQUIPMENT...
The radar is down with a malfunctioning motor. Techs are in the
process of trying to install a replacement.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for PAZ024-033.

&&

SYNOPSIS...La Corte
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald/Lambert
LONG TERM...Dangelo/Gartner
AVIATION...Martin
HYDROLOGY...
EQUIPMENT...
Hazardous weather outlook, Feb 15, 11:50 AM EST, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1150 AM EST Thu Feb 15 2018

PAZ004>006-010-011-037-161700-
Warren-McKean-Potter-Elk-Cameron-Tioga-
1150 AM EST Thu Feb 15 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A widespread soaking rainfall will develop this evening and continue
into Friday morning. Rainfall amounts of three quarters of an inch
to 1.25 inches combined with snowmelt will lead to significant rises
mainly on streams and creeks across the region late tonight into
Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A light to moderate snowfall appears likely for late in the day
Saturday or Saturday evening into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-025>028-034-035-041-042-045-046-049>053-161700-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
1150 AM EST Thu Feb 15 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A widespread soaking rainfall will develop this evening and continue
into Friday morning. Rainfall amounts of three quarters of an inch
to 1.25 inches combined with snowmelt will lead to significant rises
mainly on streams and creeks across the region late tonight into
Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A light to moderate snowfall appears likely for late in the day
Saturday or Saturday evening into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-161700-
Cambria-Somerset-
1150 AM EST Thu Feb 15 2018

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

In addition, A light to moderate snowfall appears likely for
late in the day Saturday or Saturday evening into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056>059-063>066-161700-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
1150 AM EST Thu Feb 15 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A widespread soaking rainfall will develop this evening and continue
into Friday morning. Rainfall amounts of three quarters of an inch
to 1.25 inches will combine with some snowmelt, leading to
significant rises mainly on streams and creeks across the region late
tonight into Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A light to moderate snowfall appears likely for late in the day
Saturday or Saturday evening into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Feb 16, 1:59 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 AM EST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       JOHNSTOWN AIRPORT       40.32N  78.83W
02/16/2018  M0.86 INCH       CAMBRIA            PA   ASOS

            6-HOUR RAINFALL.

0100 AM     HEAVY RAIN       JOHNSTOWN AIRPORT       40.32N  78.83W
02/16/2018  M1.48 INCH       CAMBRIA            PA   ASOS

            12-HOUR RAINFALL.

&&

EVENT NUMBER CTP1800557
EVENT NUMBER CTP1800558

RXR
Local storm report, Feb 16, 2:01 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
201 AM EST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       ALTOONA AIRPORT         40.30N  78.32W
02/16/2018  M0.78 INCH       BLAIR              PA   ASOS

            6-HOUR RAINFALL.

0100 AM     HEAVY RAIN       ALTOONA AIRPORT         40.30N  78.32W
02/16/2018  M1.02 INCH       BLAIR              PA   ASOS

            12-HOUR RAINFALL.

&&

EVENT NUMBER CTP1800559
EVENT NUMBER CTP1800560

RXR
Local storm report, Feb 16, 2:11 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
211 AM EST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       4 N BEDFORD             40.07N  78.50W
02/16/2018  M1.03 INCH       BEDFORD            PA   ASOS

            12-HOUR RAINFALL. BEDFORD COUNTY AIRPORT

&&

EVENT NUMBER CTP1800561

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 7:03 PM ESTSpecial Weather StatementCTPFranklin, Fulton57 min
Feb 15, 7:32 PM ESTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Fulton, Huntingdon, Juniata and 2 more3 hr
Feb 15, 9:26 PM ESTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 5 more3 hr
Feb 15, 10:30 PM ESTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Fulton, Huntingdon, Juniata and 2 more3 hr
Feb 16, 1:27 AM ESTAreal Flood WarningCTPCambria, Clearfield, Somerset6 hr
Feb 16, 1:41 AM ESTAreal Flood AdvisoryCTPBedford, Blair, Cumberland, Franklin, Fulton, Huntingdon and 3 more5 hr
Feb 16, 1:43 AM ESTAreal Flood AdvisoryCTPCentre, Clearfield5 hr
Feb 16, 6:03 AM ESTRiver Flood WarningCTPHuntingdon20 hr
Feb 16, 6:49 AM ESTAreal Flood AdvisoryCTPBedford, Blair, Fulton, Huntingdon, Mifflin3 hr
Feb 16, 8:15 AM ESTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Centre, Clearfield, Cumberland and 7 more3 hr
Feb 16, 1:22 PM ESTRiver Flood WarningCTPBlair, Huntingdon12 hr
Feb 16, 2:39 PM ESTRiver Flood WarningCTPSomerset11 hr
Feb 16, 5:03 PM ESTAreal Flood AdvisoryCTPSomerset9 hr

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.